Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 274, NWS North Platte, NE

July 25, 2020Chase County, Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 25, 2020, 7:34 PM MDT for Chase County, Keith County, Perkins County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2020, 7:34 PM MDT (01:34 UTC)
Expired
Jul 25, 2020, 8:18 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Chase County, NE, Keith County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 165 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2341 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS53 KLBF 260134
SVRLBF
NEC029-101-135-260230-
/O.NEW.KLBF.SV.W.0274.200726T0134Z-200726T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
734 PM MDT Sat Jul 25 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Perkins County in southwestern Nebraska...
  Southwestern Keith County in southwestern Nebraska...
  Northwestern Chase County in southwestern Nebraska...

* Until 830 PM MDT.

* At 734 PM MDT, a severe thunderstorm was located over Venango, or
  14 miles southwest of Grant, moving northeast at 25 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts.

  SOURCE...Fire Department.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Grant, Brule, Madrid, Venango, Wild Horse Spring, Brandon and
  Megeath.

This includes the following highways...
 Highway 61 between mile markers 56 and 79.
 Interstate 80 in Nebraska between mile markers 109 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4070 10205 4100 10205 4119 10204 4086 10142
      4060 10185
TIME...MOT...LOC 0134Z 216DEG 21KT 4076 10199 

HAIL...<.75IN
WIND...80MPH
 
$$

Roberg
1 follow-up statement
051 
WWUS53 KLBF 260218
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
818 PM MDT Sat Jul 25 2020

NEC029-101-135-260227-
/O.CAN.KLBF.SV.W.0274.000000T0000Z-200726T0230Z/
Perkins NE-Keith NE-Chase NE-
818 PM MDT Sat Jul 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR PERKINS...SOUTHWESTERN KEITH
AND NORTHWESTERN CHASE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 4070 10205 4100 10205 4119 10204 4086 10142
      4060 10185
TIME...MOT...LOC 0216Z 216DEG 21KT 4097 10179 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 5:09 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 25, 5:09 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
609 PM CDT Sat Jul 25 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM CDT Sat Jul 25 2020

Southwesterly flow aloft prevails across Nebraska due to an upper
level ridge positioned off to the east over the Midwest. A
shortwave, currently located over the central Rockies, will move
northeastward late this afternoon and lead to convective initiation
over the Panhandle and southwest Nebraska. A few strong to severe
storms will be possible, but the risk may be tempered somewhat by
marginal deep layer shear on the order of 20-25kts. Ample
instability will be in place along with steep low level lapse rates,
so cannot rule out a few damaging wind gusts. Mid-level lapse rates
look rather marginal this evening (~6.5-7 C/km) so the hail threat
looks to remain isolated. The biggest threat looks to be locally
heavy rainfall. Ample moisture remains in place across much of
Nebraska, with persistent southerly flow. PWAT values should remain
a couple of standard deviations above normal, and lead to efficient
rainfall production in any convection. The low level jet will
increase this evening, though current thinking is that it will focus
east of the area. Localized flooding will be possible where any
convection trains.

This afternoon will be the warmest day for the remainder of the
forecast period. The heat advisory continues until 9pm this
evening generally for areas along and east of Highway 83. The
advisory looks still on track, with heat index values around 100
expected in the advisory area. There should be a lull in
precipitation overnight, with the exception of the far northeast
CWA, before the approach of a cool front. The front should push
through the area by Sunday mid-morning. The timing should temper
the severe threat a good bit though a strong storm can't be ruled
out along and south of I-80. Precip will linger behind the front
through Sunday afternoon and evening before pushing out overnight.

.LONG TERM...(Monday through Saturday)
Issued at 254 PM CDT Sat Jul 25 2020

Beyond this weekend, an upper level ridge will amplify over the
central CONUS and lead to a break in above average temperatures. In
fact, most locations look to have daily highs in the mid to upper
80s for the remainder of the forecast period. Flow aloft will
transition to more northwesterly with the building of the ridge, and
should help to shunt the deeper moisture southward. Daily
thunderstorm chances look to continue beyond Monday, though
confidence in both placement and severe weather is low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat Jul 25 2020

Scattered showers and thunderstorms this evening. KLBF more likely
to be affected by any thunderstorms, mainly from 02Z to 06Z. Gusty
winds, and heavy rainfall with briefly low visibility will be the
primary concerns. Activity should diminish after 06Z with a clod
front advancing through the area overnight. Still a chance for
-TSRA Sunday, mainly across the south including KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for
NEZ005>010-025>029-037-038-059-070-071.

&&

SHORT TERM...Brown/Jurgensen
LONG TERM...Brown/Jurgensen
AVIATION...Roberg
Hazardous weather outlook, Jul 25, 1:58 PM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
258 PM CDT Sat Jul 25 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-262000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
258 PM CDT Sat Jul 25 2020 /158 PM MDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A heat advisory is in effect until 9 PM CDT for locations
generally east of highway 83 from Valentine to Maywood. In these
areas, heat indices will reach around 100 degrees.

Thunderstorms will be possible this evening. Strong storms are
possible across all of western and north central Nebraska. Hail
up the size of quarters and gusty winds will be the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are possible again Sunday and Sunday night, as well
as Tuesday night through Friday. At this time, the threat for
severe storms is marginal on Sunday and Sunday night. Severe
threat is uncertain for later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 25, 6:40 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
640 PM MDT Sat Jul 25 2020

NEZ069-260130-
Chase NE-
640 PM MDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY UNTIL 730 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lamar, or 19 miles west of Imperial, moving northeast
at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Imperial, Lamar, Champion, Crete, Chase, Wanamaker State Wildfire
Management Area and Church Grove Campground.

This includes Highway 61 between mile markers 41 and 51.

LAT...LON 4069 10205 4069 10184 4067 10155 4035 10154
      4035 10205
TIME...MOT...LOC 0039Z 234DEG 36KT 4043 10199

Roberg
Special weather statement, Jul 25, 7:03 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
803 PM CDT Sat Jul 25 2020

NEZ026-027-038-260145-
Loup NE-Custer NE-Blaine NE-
803 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOUP...NORTHWESTERN CUSTER AND
EASTERN BLAINE COUNTIES UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Rose to 7 miles north of
Arnold. Movement was northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Brewster, Arnold, Anselmo, Victoria Springs State Recreation Area,
Lillian, Milburn, Milburn Diversion Dam State Wildlife Management
Area, Fox Bayou, Almeria Meadow State Wildlife Management Area,
Walworth, Linscott, Pleasant Hill, Horseshoe Bend Lake, Almeria and
Gates.

This includes the following highways...
 Highway 183 between mile markers 129 and 146.
 Highway 2 between mile markers 241 and 266.
 Highway 92 between mile markers 248 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 9925 4158 9953 4139 10023 4168 10023
      4207 9979
TIME...MOT...LOC 0103Z 245DEG 36KT 4206 9967 4153 10022

Roberg
Local storm report, Jul 25, 7:12 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HEAVY RAIN       4 ENE ARTHUR            41.59N 101.62W
07/25/2020  M0.70 INCH       ARTHUR             NE   PUBLIC

            0.70 INCHES OF RAIN FOR STORM TOTAL PRECIP

&&

RLAMB
Special weather statement, Jul 25, 7:19 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
819 PM CDT Sat Jul 25 2020

NEZ059-260200-
Lincoln NE-
819 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 900
PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Maloney State Recreation Area, or near North Platte, moving
northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
North Platte, Maxwell, Lake Maloney State Recreation Area, North
Platte Airport, Keith, Cottonwood Canyon State Wildlife Management
Area and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 7.
 Interstate 80 in Nebraska between mile markers 166 and 194.
 Highway 83 between mile markers 71 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 10075 4101 10102 4125 10095 4131 10073
      4130 10054 4117 10043 4101 10045
TIME...MOT...LOC 0118Z 219DEG 32KT 4104 10079

Roberg
Local storm report, Jul 25, 7:24 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     3 S NORTH PLATTE        41.09N 100.77W
07/25/2020  E70 MPH          LINCOLN            NE   NWS EMPLOYEE

            ESTIMATED 70 MPH WIND GUST. 4 TO 6 INCH TREE LIMB BROKEN.

&&

RLAMB
Local storm report, Jul 25, 7:30 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     NORTH PLATTE            41.13N 100.77W
07/25/2020  M70 MPH          LINCOLN            NE   COCORAHS

            70 MPH WIND GUSTS. W SIDE OF NORTH PLATTE

&&

RLAMB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:06 PM MDTFlash Flood WarningLBFBlaine, Brown, Cherry, Thomas2 hr
Jul 25, 6:14 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown46 min
Jul 25, 6:19 PM MDTAreal Flood AdvisoryLBFHayes, Lincoln3 hr
Jul 25, 6:26 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson49 min
Jul 25, 6:30 PM MDTSpecial Weather StatementLBFGarden45 min
Jul 25, 6:40 PM MDTSpecial Weather StatementLBFChase50 min
Jul 25, 7:03 PM MDTSpecial Weather StatementLBFLoup42 min
Jul 25, 7:19 PM MDTSpecial Weather StatementLBFLincoln41 min
Jul 25, 7:22 PM MDTSevere Thunderstorm WarningLBFLincoln34 min
Jul 25, 7:51 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins39 min
Jul 25, 8:06 PM MDTSpecial Weather StatementLBFLogan39 min
Jul 25, 8:12 PM MDTSpecial Weather StatementLBFLoup48 min
Jul 25, 8:29 PM MDTFlash Flood WarningLBFKeith3 hr
Jul 25, 8:36 PM MDTFlash Flood WarningLBFCuster, Logan3 hr
Jul 25, 9:24 PM MDTAreal Flood AdvisoryLBFCuster3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.